Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Wichita, KS

April 16, 2024Elk County, Greenwood County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 16, 2024, 4:12 AM CDT for Elk County, Greenwood County, Woodson County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2024, 4:12 AM CDT (09:12 UTC)
Expired
Apr 16, 2024, 5:04 AM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Elk County, KS, Greenwood County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 4:21 AM CDTTORNADO4 S Eureka, KSEF1 tornado with estimated 107 mph peak winds. 200 yard width with a 7.5 mile path length ending at 4:37 am 4 ENE of Eureka. Majority of the damage was large trees that were snapped or uprooted.
Apr 16, 4:31 AM CDTTORNADO2 Se Eureka, KSTornado spotted 2 miles southeast of Eureka, also saw power flashes. Relayed by Greenwood County Emergency Management.
Apr 16, 4:43 AM CDTFUNNEL CLOUD6 Ssw Hamilton, KSFunnel cloud not currently in contact with the ground 7 miles northeast of Eureka. Relayed by emergency management.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS53 KICT 160912
SVRICT
KSC049-073-207-161015-
/O.NEW.KICT.SV.W.0021.240416T0912Z-240416T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
412 AM CDT Tue Apr 16 2024

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elk County in southeastern Kansas...
  Northwestern Woodson County in southeastern Kansas...
  Greenwood County in southeastern Kansas...

* Until 515 AM CDT.

* At 412 AM CDT, a severe thunderstorm was located 11 miles northwest
  of Severy, or 11 miles southwest of Eureka, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eureka, Madison, Hamilton, Climax, Virgil, Eureka City Lake,
  Beaumont, Eureka Airport, Thrall, and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3752 9640 3763 9653 3773 9653 3817 9623
      3817 9596 3804 9596 3804 9567
TIME...MOT...LOC 0912Z 215DEG 39KT 3769 9642 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CUELLAR
2 follow-up statements
042 
WWUS53 KICT 160955
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
455 AM CDT Tue Apr 16 2024

KSC049-207-161005-
/O.CAN.KICT.SV.W.0021.000000T0000Z-240416T1015Z/
Elk KS-Woodson KS-
455 AM CDT Tue Apr 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELK AND
NORTHWESTERN WOODSON COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 AM CDT for southeastern
Kansas.

&&

LAT...LON 3775 9623 3780 9648 3817 9622 3817 9596
      3800 9596
TIME...MOT...LOC 0955Z 215DEG 39KT 3808 9608 

$$

KSC073-161015-
/O.CON.KICT.SV.W.0021.000000T0000Z-240416T1015Z/
Greenwood KS-
455 AM CDT Tue Apr 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR CENTRAL GREENWOOD COUNTY...

At 455 AM CDT, a severe thunderstorm was located near Madison, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eureka, Madison, Hamilton, Virgil, Eureka City Lake, Eureka Airport,
and Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 AM CDT for southeastern
Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3775 9623 3780 9648 3817 9622 3817 9596
      3800 9596
TIME...MOT...LOC 0955Z 215DEG 39KT 3808 9608 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CUELLAR
054 
WWUS53 KICT 161004
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
504 AM CDT Tue Apr 16 2024

KSC073-161013-
/O.CAN.KICT.SV.W.0021.000000T0000Z-240416T1015Z/
Greenwood KS-
504 AM CDT Tue Apr 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENWOOD COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail and
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 AM CDT for southeastern
Kansas.

&&

LAT...LON 3775 9623 3780 9648 3817 9622 3817 9596
      3800 9596
TIME...MOT...LOC 1002Z 215DEG 39KT 3816 9601 

$$

CUELLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:59 AM CDT, 13 minutes earlier. Its key messages:

  • Showers and storms tracking east this morning.
  • Strong winds and warm today.
  • 15-30% chances for showers and storms this afternoon in NC KS.
  • Chances for strong/severe storms Thursday.
  • Much cooler (below normal temperatures) by the weekend.
Area forecast discussion, Apr 16, 3:59 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
359 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Showers and storms tracking east this morning.

- Strong winds and warm today.

- 15-30% chances for showers and storms this afternoon in NC KS.

- Chances for strong/severe storms Thursday.

- Much cooler (below normal temperatures) by the weekend.

&&

.MESOSCALE...
Issued at 350 AM CDT Tue Apr 16 2024

We're expecting scattered to numerous showers and thunderstorms to
continue advancing east-northeast across generally the eastern half
of Kansas through early this morning (through about 9 AM or so),
along and ahead of an approaching potent upper shortwave and
associated Pacific cold front. Strengthening effective deep layer
shear owing to an approaching mid-level speed max amidst steep mid-
level lapse rates and  strong instability will favor strong to
marginally severe storms. A rather messy storm mode is anticipated
given the widespread coverage and increasingly unfavorable hodograph
shape, with not everyone seeing severe weather. Still, thinking the
strongest cores will be capable of dime-quarter size hail and 50-60
mph winds, along with locally heavy rain.

&&

.DISCUSSION...
Issued at 350 AM CDT Tue Apr 16 2024

Challenges:

1) Precipitation chances
2) Temperatures on Thursday

Changes:

1) Increased temps today
2) Precipitation chances
3) Wind Advisory from 9AM-7PM

Synoptically there is a ridge stretching from the Gulf of
Mexico to Lake Huron with a trough for the western portions of
the CONUS. A low pressure system within an embedded shortwave of
the upper trough will deepen as it tracks northeast into the
north Central Plains early today as it heads towards the upper
Mississippi River Valley tonight. The tight gradient associated
with this system should result in sustained wind speeds of 20 to
30 mph with gusts near 45 mph; even the ensembles are
highlighting the higher wind potential compared to what is
typical for this time of year. This has prompted the issuance of
a Wind Advisory from this morning until early evening; winds
should diminish quickly in the latter part of the afternoon from
south to north. As this system pushes off to the northeast,
there could be wrap around precipitation (showers and storms) in
north central Kansas this afternoon, but they may stay off to
the north which is why the 15-30% chances were tweaked/shifted.
Daytime highs were bumped up a touch from the previous forecast
with values in the upper 70s to lower 80s or 10 to 15 degrees
above seasonal normals; similar values are anticipated for
Wednesday. A surging dryline will usher in drier air through the
day. The combination of the drier air and higher temps lead to
elevated grassland fire danger in the very high category mainly
along and west of Interstate 135 or a line from Saline to
western Marion to western Harper counties and points west.

A shortwave will move through late Wednesday into Thursday. There is
some instability and shear which could lead to potential for strong
to marginally severe thunderstorms even in the early morning hours
into the afternoon. A decent cold front associated with this system
means a stark contrast in daytime high temperatures from the upper
50s in north central Kansas to around 80 degrees in southeast
Kansas. The timing of the cooler air could swing temperatures in one
direction or another. Gusty northerly winds behind the front are
anticipated as well which could approach Wind Advisory criteria
briefly. This cooler air will settle in for the end of the week into
the weekend with daytime highs dropping back below seasonal normal
by 5 to 15 degrees with high pressure moving in. A subtle feature is
noted for late Friday into Saturday has led to 20-40% chances for
showers. Overnight temperatures especially in north central Kansas
may touch freezing Sunday morning and a frost headline; if you have
sensitive outdoor plants, you will want to continue to check the
forecast and plan to protect them as needed. Models are hinting at a
wave at the start of next week, but the model timing isn't currently
in line. There does appear to be a warming trend at the start of
next week though with highs back in the 70s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1238 AM CDT Tue Apr 16 2024

Main aviation concerns will be overnight storms along with
strong winds on Tue afternoon.

Storms are developing along the cold front over west-central KS
and are gradually tracking east. Meanwhile a few additional
storms have developed across west-central OK and southern KS in
an area of strong mid level warm advection. Current thinking is
that the warm advection activity will remain fairy isolated with
the best storm coverage associated with the cold front
convection. Confidence still remains highest across central KS
affecting KRSL-KGBD-KSLN. The best chance for southern KS to see
sct to widespread activity would be for the storms developing
across far western OK to continuing lifting to the northeast,
which many of the short term models are forecasting.

Surface low will be situated over central/eastern Nebraska by
early Tue morning with gusty southwest and west winds
overspreading the area. Locations along and east of I-135 should
see gusts in the 40-45 mph range.

&&

.FIRE WEATHER...
Issued at 350 AM CDT Tue Apr 16 2024

Very high fire danger is expected along a line from Saline to
Marion to western Harvey and points west mainly this afternoon
with winds at 20 to 30 mph and gusts near 45 mph as drier air
pushes. Minimum relative humidities will be around 30%. There is
a chance for scattered showers and storms in north central
Kansas this afternoon though too.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

MESOSCALE...ADK
DISCUSSION...VJP
AVIATION...RBL
FIRE WEATHER...VJP
Hazardous weather outlook, Apr 15, 3:35 PM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
335 PM CDT Mon Apr 15 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
335 PM CDT Mon Apr 15 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong south winds will gust to 45 mph at times, especially along
and west of I-135, through early tonight.

Severe thunderstorms are possible after dark this evening through
early tonight for locations generally west of a Lincoln to Lyons to
Turon line. The storms will be capable of baseball size hail,
damaging winds to 75 mph, and tornadoes.

Later tonight, mainly after midnight, the risk for strong to severe
storms will shift eastward across the rest of central, south central
and southeast Kansas. This activity will be capable of 50 to 70 mph
winds, dime to quarter size hail, and a brief tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong west to southwest winds gusting up to around 40 mph will
fuel very high grassland fire danger Tuesday for areas mainly west
of a Salina to Hutchinson to Kingman line.

Isolated thunderstorms are possible Tuesday afternoon in central
Kansas. Small hail and gusty winds to 50 mph will be possible.

There is another chance for strong to severe storms Thursday, mainly
in the morning, across portions of south central and southeast
Kansas. Check later outlooks for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 8 PM this evening, mainly
west of I-135.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Apr 16, 1:22 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
122 AM CDT Tue Apr 16 2024

KSZ052-068-069-083-160645-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
122 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEDGWICK...
SOUTHEASTERN HARVEY...NORTHWESTERN BUTLER AND SOUTHEASTERN MARION
COUNTIES THROUGH 145 AM CDT...

At 122 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kechi, or near Bel Aire, moving northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Park City, Bel Aire, Benton, Whitewater, Kechi, Potwin, Elbing, and
Burns.

This includes the following highways...
 Interstate 135 between Mile Markers 15 and 16.
 Interstate 35 between Mile Markers 88 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3780 9735 3822 9705 3812 9684 3809 9684
      3809 9678 3802 9664 3776 9719
TIME...MOT...LOC 0622Z 223DEG 52KT 3785 9719

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CUELLAR
Special weather statement, Apr 16, 1:49 AM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
149 AM CDT Tue Apr 16 2024

KSZ092-093-160715-
Cowley KS-Sumner KS-
149 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL COWLEY AND
SOUTHEASTERN SUMNER COUNTIES THROUGH 215 AM CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm near
Braman, or 11 miles southeast of Caldwell, moving northeast at 55
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Arkansas City, Winfield, Oxford, South Haven, Geuda Springs,
Hunnewell, and Strother Field Airport.

This includes Interstate 35 between Mile Markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 9730 3719 9691 3700 9717 3700 9750
TIME...MOT...LOC 0649Z 214DEG 46KT 3695 9742

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CUELLAR
Special weather statement, Apr 16, 4:08 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
408 AM CDT Tue Apr 16 2024

KSZ069-070-094-160945-
Butler KS-Greenwood KS-Elk KS-
408 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELK...EAST CENTRAL
BUTLER AND GREENWOOD COUNTIES THROUGH 445 AM CDT...

At 408 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Severy, or 14 miles southwest of Eureka, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eureka, Hamilton, Climax, Eureka City Lake, Beaumont, Eureka Airport,
Thrall, and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3748 9641 3757 9662 3807 9634 3787 9596
TIME...MOT...LOC 0908Z 215DEG 39KT 3765 9646

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CUELLAR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:22 AM CDTSpecial Weather StatementICTButler23 min
Apr 16, 1:49 AM CDTSpecial Weather StatementICTSumner26 min
Apr 16, 2:18 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more17 hr
Apr 16, 4:08 AM CDTSpecial Weather StatementICTGreenwood37 min
Apr 16, 4:15 AM CDTTornado WarningICTGreenwood45 min
Apr 16, 8:28 AM CDTSpecial Weather StatementICTWilson32 min
Apr 16, 11:24 AM CDTSpecial Weather StatementICTAllen36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.